Lotions, Creams and Prescription Medications: Should My Pet Be Licking Me?

Kitten licking fingers
iStockphoto

Why does my dog lick me after I apply lotion? It's a common question veterinarians are asked. 

Many dogs and cats appear to like the taste of lotions (especially if the lotions are infused with enticing scents) as well as other topical products, such as over-the-counter (OTC) and prescription medications. Let’s take a look at some of the potential concerns for each group.

Over-the-Counter Medications

These products are often viewed as innocuous because they can be purchased without a prescription at your local supermarket or pharmacy. Many products approved for use in people, however, are not meant for use in pets. Though most topical, over-the-counter lotions and creams are not likely to cause serious problems for your pet, there are a few types that can be problematic. In most cases a lick or two is not likely to cause an issue, but the behavior should be discouraged.

Keep in mind that veterinarians frequently also recommend some of the more innocuous products in this group — steroid creams, triple-antibiotic ointments and salves — to treat pets. When used under the direction of your veterinarian, these products are safe, but carefully follow your vet’s instructions regarding application and discourage licking behavior.

Some examples and their unintended consequences:

  • Steroid-based creams containing short-acting hydrocortisone are used by people to treat itching. If ingested by your pet, these creams can cause vomiting, diarrhea, panting, and increased thirst and urination.
  • Antifungal creams for human issues such as nail fungus, jock itch, athlete’s foot and yeast infection are poorly absorbed by the digestive tract, but they may still cause vomiting and diarrhea if ingested by a pet.
  • Diaper rash ointments are more serious if ingested by dogs. Zinc oxide is commonly found in these products and can cause vomiting and diarrhea. Contact your veterinarian if there is blood in the vomit or stool. Zinc oxide can cause a lot of vomiting, and the presence of blood means there has likely been some damage to the gastrointestinal tract; GI protectants may be needed. 
  • Calamine lotion for treating poison ivy also contains zinc oxide and can cause the same types of digestive problems as mentioned above. Even small amounts of zinc oxide can cause vomiting.
  • Triple-antibiotic ointments are commonly applied to cuts and scrapes on people. Keep your pet from licking these ointments for at least 10 to 15 minutes following application or they could cause vomiting and diarrhea. Keeping your pet away from treated areas for that period of time allows the antibiotics in the ointment to be absorbed. Both the oily base of the ointment and the antibiotics it contains can cause stomach upset.
  • Many muscle rubs contain aspirin-like compounds (salicylates). These can cause vomiting, bloody vomiting and stomach ulcers. Some muscle rubs do not contain these types of compounds, although they may contain other substances of concern, like menthol and capsaicin.
  • Sunscreens and antihistamine creams typically cause only stomach upset if ingested by a pet.
  • Ingestion of large amounts of moisturizing lotions can cause drooling, vomiting and diarrhea in pets. These lotions can contain lots of chemicals and compounds that act as humectants and emollients. Emollients become oily with the heat of the body (or stomach) and can cause GI upset.
  • Minoxidil (Rogaine) should be of particular concern to pet owners. This product is used to help people regrow hair, but it was originally developed as a blood pressure-controlling agent. If ingested by dogs or cats it can cause fluid buildup in the lungs and heart failure, with initial signs of vomiting and lethargy. Never let your pet lick your head after an application.
Google+

Join the Conversation

Like this article? Have a point of view to share? Let us know!